This article will outline everything you need to know about using naloxone so you can protect yourself and those around you!
What is naloxone?
Naloxone (also known as Narcan) is a medication that can reverse an opiate overdose, such as from heroin and prescription painkillers. It works as an “antidote” to opiates because it blocks the receptor sites in the brain that opiates attach to. In other words, naloxone knocks all the opiate molecules off of their receptors so that they become unavailable for a period of time until they clear out from the body. That’s why it is important to seek medical care right away because if an overdose victim does not receive medical help, the opiates will eventually attach to these receptors again and can lead to another overdose.
How to use naloxone
Naloxone can be injected (in the muscle, like you would give insulin to someone with diabetes) or given as a nasal spray. The most effective way to use naloxone is by injection into the muscle. If you have not been trained in giving naloxone via this method, it is okay to use the nasal spray.
Learn more: Important Things You Must Know About Naloxone
How to use the nasal spray:
1) Open the ampule and place the nasal atomizer on top of it
2) Inject the naloxone into the ampule through the stopper.
3) Tilt the head back, spray half of the solution in one nostril while closing another nostril with a finger. Repeat in another nostril.
4) Lay the person on their side with bent knees
5) Call 911 if the effects of naloxone don’t wear off in 20 minutes or less.
Reasons to carry naloxone
- Naloxone reverses an opiate overdose and saves lives. This sounds like a no-brainer, but it can be difficult to know if someone has overdosed unless you see them take the drug or their breathing becomes very shallow, and they pass out. Therefore, you should always carry naloxone with you in case you come across an overdose victim and need to respond immediately.
- Naloxone is safe and effective when given by someone who has been trained to use it. You can visit your local needle exchange, health department, or outreach organization in your community for training on how to use naloxone. Also, visit a center providing treatment options of buprenorphine-naloxone in Fort Lauderdale. If you are uncomfortable using the nasal spray, you can also ask for someone to show you how to give naloxone via injection if it is available in your area.
- Carrying naloxone gives drug users a tool for reversing an overdose, which can be the difference between life and death. In addition, giving naloxone to a person who has overdosed gives them an opportunity for survival.
Where to get naloxone from?
You can get naloxone from your local needle exchange, health department, or social service agency. If you are feeling overwhelmed or apprehensive about using naloxone on someone who is overdosing, it’s okay to ask for help. You can always call 911 or have someone with you to help in case the person wakes up and does not want medical care.
Naloxone is a safe and effective way to reverse an overdose. It can be used both by medical professionals as well as people who use drugs. The heart of harm reduction is empowering drug users with information about how to keep themselves alive, which includes carrying naloxone in case they witness an overdose. Safety should be at the center of all drug user’s minds because it can keep them alive. Naloxone can save lives!